Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 298, NWS Atlanta, GA

November 24, 2001Chattooga County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 24, 2001, 4:40 PM EST for Chattooga County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 4:40 PM EST (21:40 UTC)
Expired
Nov 24, 2001, 5:15 PM EST
In force
35 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 5:00 PM ESTThunderstorm WindCloudland, GAA trained storm spotter observed considerable damage to twelve trees along Georgia Highway 157 in extreme northern Chattooga county. About half of the trees were blown down on the highway and the other half had their tops broken out of them.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 3:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS52 KFFC 242141
SVRATL
GAC055-242215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATTOOGA COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 PM EST

* AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MENLO...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LYERLY...
  MENLO...SUMMERVILLE AND TRION.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3440 8570 3427 8555 3447 8518 3458 8521
          3458 8552

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 4:31 PM EST, 9 minutes earlier.

Area forecast discussion, Nov 24, 4:31 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EST SAT NOV 24 2001

MODELS IN GOOD AGREEMENT. FRONT MOVES INTO NORTHWEST GEORGIA TONIGHT
AND THEN BECOMES STATIONARY ACROSS THE ATLANTA/ATHENS AREA SUNDAY
THEN BACKS UP MONDAY NIGHT AND TUESDAY WITH MOISTURE RETURNING.
DYNAMICS AND INSTABILITY STRONG ENOUGH FOR FEW SEVERE NORTHWEST
THIS EVENING. SHOWERS AND SCATTERED THUNDERSTORMS SHOULD SPREAD
INTO REST OF NORTH AND CENTRAL GEORGIA DURING NIGHT BUT WILL BE ON A
DECREASING TREND AND DONT EXPECT SEVERE REST OF CWA. WITH FRONT
STALLING WILL NOT SEE ANY SIGNIFICANT COOLING. MORE RAIN ON TOP
THROUGH MIDDLE OF WEEK BEFORE SIGNIFICANT COOLING THURSDAY AND
FRIDAY.

FCSTID = 38
ATL   62  70  55  71 /  60  20   0  20
AHN   60  71  55  71 /  60  20   0  20
GVL   58  68  52  70 /  60  20   0  20
RMG   57  68  46  68 /  80  20   0  20
CSG   63  74  58  74 /  50  20  20   0
MCN   61  75  58  75 /  50  30  20   0

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS
AVAILABLE AT FLUS42 KFFC.

In the hours before

Special weather statement, Nov 24, 10:55 AM EST, 5 hours 45 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-242200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EST SAT NOV 24 2001

...ISOLATED SEVERE THUNDERSTORMS EXPECTED IN NORTHWEST GEORGIA THIS
EVENING INTO EARLY TONIGHT...

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO ALABAMA LATE THIS AFTERNOON AND GEORGIA
TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT INCREASING INSTABILITY AND
MOISTURE. THIS WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS NORTH AND CENTRAL GEORGIA THIS EVENING AND TONIGHT.
HOWEVER...THE COLD FRONT WILL BE WEAKENING AS IT MOVES INTO GEORGIA
TONIGHT...THEREFORE...ANY SEVERE WEATHER IS EXPECTED TO BE CONFINED
TO THE NORTHWEST PARTS OF GEORGIA.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN NORTHWEST
GEORGIA...ALONG AND AHEAD OF THE COLD FRONT...AFTER 4 PM. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE
NORTHWEST OF A LINE FROM CARROLLTON...TO DALLAS...TO CANTON...TO
BLAIRSVILLE. THUNDERSTORMS ARE POSSIBLE BETWEEN THE HOURS OF 4
PM AND 1 AM.

.DISCUSSION...
INCREASING MOISTURE...WITH SURFACE DEWPOINTS RISING INTO THE
60S...WILL COMBINE WITH INCREASING WINDS ALOFT THIS EVENING AND
TONIGHT TO PRODUCE SCATTERED THUNDERSTORMS...ESPECIALLY IN NORTHWEST
GEORGIA. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
STRONG...GUSTY WINDS. THE LIMITING FACTOR WILL BE MARGINAL
INSTABILITY...WITH CAPES BELOW 1000 AND LIFTED INDICIES OF ZERO TO
MINUS 2. IN ADDITION...THE COLD FRONT WILL BE WEAKENING AS IT
ARRIVES IN GEORGIA.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION...THIS EVENING.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
Special weather statement, Nov 24, 2:47 PM EST, 1 hour 53 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250245-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EST SAT NOV 24 2001

...A FEW SEVERE THUNDERSTORMS EXPECTED IN WEST AND NORTH GEORGIA LATE
THIS AFTERNOON INTO EARLY TONIGHT...

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH ALABAMA LATE THIS AFTERNOON AND GEORGIA
TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT INCREASING INSTABILITY AND
MOISTURE. THIS WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS NORTH AND CENTRAL GEORGIA LATE THIS AFTERNOON AND TONIGHT.
HOWEVER...THE COLD FRONT WILL BE WEAKENING AS IT MOVES INTO GEORGIA
TONIGHT...THEREFORE...ANY SEVERE WEATHER IS EXPECTED TO BE CONFINED
TO THE WEST AND NORTH PARTS OF GEORGIA.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN WEST AND NORTH
GEORGIA...ALONG AND AHEAD OF THE COLD FRONT...BETWEEN 4 PM AND MIDNIGHT. A
FEW THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. DUE TO THE INCREASING WINDS ALOFT...A FEW OF THESE
THUNDERSTORMS MAY ALSO PRODUCE BRIEF TORNADOES IN FAR WEST GEORGIA.
THE MAIN THREAT FOR THUNDERSTORMS WILL BE NORTHWEST OF A LINE
FROM FRANKLIN...TO DOUGLASVILLE...TO CANTON...TO BLUE RIDGE.

.DISCUSSION...
INCREASING MOISTURE...WITH SURFACE DEWPOINTS RISING INTO THE
60S...WILL COMBINE WITH INCREASING WINDS ALOFT THIS LATE THIS
AFTERNOON INTO EARLY TONIGHT TO PRODUCE SCATTERED
THUNDERSTORMS...ESPECIALLY IN WEST AND NORTH GEORGIA. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE. HELICITY...OR THE AMOUNT
OF TURNING MOTION IN THE LOWER ATMOSPHERE...SHOULD RISE TO AROUND
250 OR 300. THE LIMITING FACTOR WILL BE MARGINAL INSTABILITY...WITH
CAPES TO AROUND 1000 AND LIFTED INDICIES OF ZERO TO MINUS 2. IN
ADDITION...THE COLD FRONT WILL BE WEAKENING AS IT ARRIVES IN
GEORGIA.

.FOR SPOTTERS...
SPOTTERS SHOULD BE ACTIVATED IN WEST AND NORTH GEORGIA. EMERGENCY
MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:54 PM ESTTornado WarningFFCDade, Walker51 min
Nov 24, 6:23 PM ESTSevere Thunderstorm WarningFFCFloyd52 min
Nov 24, 6:55 PM ESTSevere Thunderstorm WarningFFCPolk35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.